When New Jersey residents get sick or injured, they depend on doctors, nurses and pharmacists to take care of them. But what happens when medical professionals cause more harm than good by making a medication error?
Common causes of medication errors
Medication errors are preventable events that could cause harm to a patient or consumer. These errors could come in any stage of health care administration, including prescribing a drug, labeling or packaging a product, monitoring a patient, using a medical device, etc. Common causes of these errors include:
- Human-related problems – Health care professionals may have insufficient knowledge about a patient’s medical history, current medications, proper laboratory results or allergies that they may have. In addition, they can also misidentify a patient.
- Communication problems – For instance, the handwriting of a health care professional may be illegible or misspelled, or the wording may be incomplete.
- Limited knowledge of the drug – A doctor might prescribe two different medicines that interact harmfully within a patient’s system, or a pharmacist may give an improper dosage.
- Organizational problems – Health care institutions should regularly train and update their health care providers on developing events in the medical field. Failure to do this can lead to mistakes that can put a patient’s life at risk.
Annual rate of medication errors
Medication errors are a common example of medical malpractice in hospitals all over the country. According to DataRayUSA, hospital errors result in 98,000 deaths per year, and 7,000 of these deaths result from medication errors. New York and New Jersey reported the highest number of malpractice claims, with over 1,000 cases per year, out of all the states.
In New Jersey, suffering or getting injured due to medication errors is taken seriously by the law. You should report pharmacy negligence or medical malpractice to ensure that it doesn’t happen again to you or any other person. An attorney may counsel you on how to go about this.